End of preds...... Woohoo but!: Has anyone... - Vasculitis UK

Vasculitis UK
6,230 members5,483 posts

End of preds...... Woohoo but!

Has anyone else had the same reaction?

I was diagnosed in 2017 with GPA. I have had some flares and relapses over the last couple of years and have been on a steroid reduction plan since March 2019.

As of yesterday I am prednisilone free for the first time in 2.5 years sooooo thrilled.

I have however had some behavioural concerns, over the last week or so I have felt agitated, i feel restless and I have been a little bit short tempered and snapped at my wife a couple of times for no good reason.

My reduction plan has been very gradual and have gone down preds slowley, I was on 2.5 mg for 4 weeks before stopping.

Has anyone else experienced this's and is this an expected behaviour of coming of preds

Cheers

19 Replies
oldestnewest

I managed to get off pred too but I had to go back onto 5mg plus Rituximab as my MPO count went up again. I've been feeling "off" since the Rituximab, anxious, tired, not my usual self. I'm hoping it wears off soon!

Reply

Hi Cameron. Thanks for your response. Hope you are on the up soon

Reply

Yes pal exactly the same ill tempered for quite a while wife was a saint dealing with me often just walked to end of street to cool off my fault every time you will start with munchies shortly I put 19 kilos on and currently trying to loose it not easy with a busted knee due to weight gain just be patient pal it will go away just takes time I have gpa as well regards Glen.

Reply

Hi GJW62. Thanks for your feedback. Just bought a puppy so hopefully the lots of walking will keep weight in check.

Reply

Congratulations on getting off the pred. I have done so twice and have tapered the last few mg much slower than you have. My last dose was 1 mg every other day. I didn’t notice mood swings but I’m a moody cow anyway. Did notice more joint pain though. I hope you manage to stay pred free.

Reply

Hi Mooka . Thanks. I have noticed some increased pain in my knee but put this down to wear and tear.

Reply

I have been on Prednisolone for about the same period of time and have reduced from 35mg to 5mg per day. On the advice of the consultant I am hoping to come off Prednisolone within the next month but will be replaced with another hydrocortisone! Now that you are off Prednisolone, are you on any other medication to replace it?

I too have experienced mood changes while I have been tapering the Pred dose. In addition, my appetite has been greatly affected, as I have no interest in food. I feel extremely lethargic and have little motivation to do the things that I used to enjoy.

Reply

Hi loll1pop3. Thanks for this. Yes I am still on azathioprine 225mg. Consultant planning a 3 yr reduction plan. Hopefully no more flares

Reply

Really great news. Did you go from 2 1/2 to 0 ? Could be adrenal gland related or the inflammation is still ongoing?

“The following information on Tapering Plans was requested over the weekend & l'd like to thank”

DorsetLady

HealthUnlocked.com/pmrgcauk...

PMRpro

healthunlocked.com/pmrgcauk...

And for further information please see

steroidtaper.azurewebsites....

I will Pin this Post for Easy Reference “

These are from the PMRGCAUK SITE but apply to many.

Reply

Hi Chrisellie. Thanks for this. Yes. Been on a 5mg per month reduction but then went to 2.5 then 0. No more flares wanted.

Reply

I would have thought that was a bit fast. Have a read of the slow tapering links above, and see what you think. Some people get to 1 mg and still need a month on that or even longer sometimes.

1 like
Reply

I have been Pred free for 6 weeks now, after 3&1/2 years but I reduced by 1mg every month. I was very tired & achey and a bit low and didn’t have an appetite, but now I feel ok although tired but guess that’s one of the perils of having Vasculitis.

I’m thinking that was a big drop from 2&1/2 to zero maybe that’s why you are being this way. I hope it soon passes.

Sandra.

1 like
Reply

Thanks hsandra. Fingers crossed. Good luck to you. 6 weeks and counting

Reply

I am amazed that you have managed to taper off so well and quickly.

Many congratulations!! I have been on it for the last 5 years and slowly lowered down to 1 mg. for the last 2 years! But I cannot get off it completely. I am on Hydroxychloroquin which helps hugely. I have tried many different ways to discontinue such as skipping every 3 days and etc but every time after about two weeks I would get so tired and cannot function well. So in the end my doctor said 1 mg. is really nothing and being on it long term is better than having a relapse and going back on 5 mg. or even 7.5 mg. So meanwhile I am not trying but I am just hoping my own body will find a way. Slowly like a snail but finally getting there.

Yes, one gets very short tempered but I have been practising breathing time out (this is good for your lung and really helps with clearing head and headache!) and also talking to myself (in my head) like a wise teacher would to a child. It actually helps. I have tried meditation over many years but it doesn't really come easily so I now try to calm myself in my head. I suggest you give your wife lots of hugs. That would also help. All the best!

1 like
Reply

Hi paprika60. Thanks for this. I will give some of these a go

Reply

After 2+ years the likelihood that normal adrenal function has returned and allowed you to drop from 2.5mg to zero in one step is exceedingly unlikely! What you describe is typical of poor adrenal function. From 5mg you should have reduced at not more than 1mg per month and preferably 1/2mg at a time. Top experts in tapering - a different entity from purely reducing by the way - say never more than 10% of the current dose at a time.

A synacthen test would show IF your adrenals are responding YOu should speak to your doctors about having one. If any of the symptoms get worse or you feel unwell do please get medical advice immediately, dial 999 if necessary and don;t wait for a GP appointment, and tell the doctor/paramedics you have been a long term corticosteroid patient and have recently stopped fairly abruptly.

Reply

Hi PMRpro.

Thanks for this feedback, I will speak to my GP tomorrow

Reply

I tried reducing 1mg at a time once below 5mg. I've been on them 11 years. When I tried to drop to 3mg I felt very tired and achy. I then had a synacthen test which showed my adrenals weren't working fully. You maybe need to ask whether that final drop was too much to soon. Talk to your consultant.

Reply

Iv also been on pred for a long time , almost 9yrs Iv dropped down a few times but have only managed to get to 3mg then my speech is effected unable to get my words out & which in turn brings on anxiety which also makes my speech worse , like you my finger joints hurt in fact everything seems to hurt the pred has eroded the lining of my gut that causes me to vomit .

Reply

You may also like...